Q: I have had constant numbness in my lower legs, ankles, and feet for over three years.
When I walk, my feet tingle. Hospital tests confirmed I had a problem, but no-one could identify the cause (it was suggested it could be a pinched nerve in my back) and I was discharged.
I’m 88 years old and I used to play golf twice a week, but I had to stop earlier this year due to a back problem. What do you suggest?
B. D. Clifton, Tunbridge Wells.
A: It looks like you’re halfway to a diagnosis, but investigations have stalled for some reason.
DR MARTIN SCURR: Tingling in the feet could be a sign of a back problem (file image)
In your longer letter you describe that you underwent a neurological test, called a nerve conduction study (also known as EMG, electromyography).
This common diagnostic procedure is used to evaluate the function of muscles and the nerve cells that control them; for example, to detect nerve damage related to carpal tunnel syndrome (a compressed nerve in the wrist), or as a complication of diabetes.
IN MY OPINION: Measles case highlights risk of doctors assuming “it’s just a virus”
The story published in the pages of Good Health last week about the time it took for Josa Keyes, 64, to be diagnosed with measles reminds us once again of the value of experience, training and physical examination.
Properly trained and observant GPs will recognize the combination of measles symptoms: cough, coryza (inflammation of the nose and throat) and conjunctivitis.
If the patient also has a high temperature, they are checked for Koplik spots, which occur on the lining of the mouth, especially on the inside of the cheeks.
The rash looks like a scattering of grains of salt and is visible before the characteristic measles rash develops.
Two of my patients (sisters) had it after spending a weekend at the Glastonbury Festival a few years ago.
Neither of them had been immunized with the triple viral vaccine (measles, mumps and rubella) and both were hospitalized because they were very ill; one of them in intensive care.
Not all doctors will be old enough or experienced enough to diagnose measles. But they need to improve.
The low level of acceptance of the MMR, together with immigration from countries where immunization has been irregular, have contributed to an increase in the incidence of measles.
It should be something for doctors to consider: challenge their own thinking and not simply assume that a patient suffering from a high temperature simply “has a virus.”
In addition to considering this as part of our mandatory continuing professional development, this is a good reason why patients should be seen and examined in person and not by phone or email.
His EMG test confirmed that the nerve supply to his legs is affected in some way, which is medically described as bilateral peripheral neuropathy (it is called bilateral because both legs are affected).
The next step should have been to further investigate the cause.
Since both legs are affected, the implication is that the problem is in the spine and I am convinced that the back problem that prevents you from playing golf is a symptom of the same condition.
The likely diagnosis is spinal stenosis, which is a narrowing of the spinal canal (the space inside the spine that contains the spinal cord). This usually occurs as a result of new bone formation, caused by the body’s repair system after age-related wear and tear of the spinal discs.
This narrowing can cause the nerves in the spinal cord to become ‘pinched’, causing symptoms such as back or neck pain, and further down the nerve branches, tingling in the arms or legs.
I suggest you go back to your GP and talk about your symptoms; hopefully you will be referred for an MRI of the lower spine or directly to a spine surgeon.
Regardless of your age, surgery (to trim bony protrusions, if that is the cause) should be an option and may relieve many of your symptoms.
Assuming you have no other health conditions, I recommend that you go ahead with surgery if the specialist considers it the best option.
Q: Can you explain how a blood clot can form in my lungs two years after I was prescribed warfarin to thin the blood?
Anthony Hill, Wadhurst, East Sussex.
A: Warfarin is a long-established anticoagulant (anticoagulant) drug that is often prescribed to patients who have been affected by blood clots and which in turn can cause a variety of problems, including strokes and heart attacks.
Whatever the reason you were prescribed warfarin, you will have had regular blood tests to check your prothrombin time; This is the time it takes for blood to clot. Your medication dose will be adjusted accordingly.
Results may vary: for example, what you eat and drink may mean that the medication may be too effective (in which case the risk is potentially dangerous bleeding) or not effective enough, resulting in unwanted clotting. .
This is what appears to have happened in your case, with a blood clot in the lung (known as a pulmonary embolism).
It is important to keep your diet stable while taking warfarin, including monitoring your intake of foods rich in vitamin K: leafy green vegetables such as broccoli, Brussels sprouts, or spinach.
Warfarin is a long-established anticoagulant (anticoagulant) drug that is often prescribed to patients who have been affected by blood clots (file image)
Vitamin K helps the body produce clotting factors and can therefore inhibit the effects of warfarin, which is why patients taking the drug should maintain a consistent intake or avoid these foods altogether (check with your doctor).
I wonder if they gave him the right dietary advice when he was first prescribed the medication.
Nowadays, warfarin is prescribed much less than before, since there are new anticoagulants (for example, dabigatran, rivaroxaban, apixaban) that are just as effective and less complicated to use (no blood tests are needed) and that do not affect what you can consume.
It may be time to ask your doctor to prescribe one of these.
Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London W8 5HY or email firstname.lastname@example.org.
Answers should be taken in a general context. Consult your family doctor if you have any health problem.